Adverse Events Following a Medication Change: Psychological Contributors to a Health Scare

Show simple item record

dc.contributor.advisor Petrie, K en
dc.contributor.advisor Cundy, T en
dc.contributor.author Faasse, Kate en
dc.date.accessioned 2012-11-21T21:02:41Z en
dc.date.issued 2012 en
dc.identifier.uri http://hdl.handle.net/2292/19678 en
dc.description.abstract A change in the formulation of Eltroxin, a thyroid hormone replacement medication, resulted in a dramatic increase in the number of patients reporting side effects and reduced medication efficacy. However, extensive testing of the new formulation found that the new tablets contained only the stated binding agents and the correct dosage of the active ingredient. The lack of pharmacological explanations for the problems that patients were experiencing lead us to investigate the psychological factors that may have contributed to the health scare that followed the medication change. An analysis of the Eltroxin formulation change was undertaken in order to identify potential contributing factors that made this particular medication switch so problematic. Particular demographics of the Eltroxin patient population, combined with social factors, and intense media coverage all appear to have contributed to the health scare. The influence of television news coverage on Eltroxin adverse event reporting was further investigated. Television news bulletins about Eltroxin significantly increased overall symptom reporting rates, as well as increasing the reporting of the specific symptoms that were mentioned in each television segment. An experimental study was conducted to further investigate the impact of changing from a branded medication to either a branded or generic reformulated medication (all tablets were actually placebos). Experiencing a medication change – to either the branded or generic reformulated tablets – resulted in smaller placebo effects when compared with staying on the original medication. Participants who changed to the generic reformulation attributed significantly more side effects to the tablets than participants who did not experience a medication change. en
dc.publisher ResearchSpace@Auckland en
dc.relation.ispartof PhD Thesis - University of Auckland en
dc.rights Items in ResearchSpace are protected by copyright, with all rights reserved, unless otherwise indicated. Previously published items are made available in accordance with the copyright policy of the publisher. en
dc.rights.uri https://researchspace.auckland.ac.nz/docs/uoa-docs/rights.htm en
dc.rights.uri http://creativecommons.org/licenses/by-nc-nd/3.0/nz/ en
dc.title Adverse Events Following a Medication Change: Psychological Contributors to a Health Scare en
dc.type Thesis en
thesis.degree.grantor The University of Auckland en
thesis.degree.level Doctoral en
thesis.degree.name PhD en
dc.rights.holder Copyright: The Author en
dc.rights.accessrights http://purl.org/eprint/accessRights/OpenAccess en
pubs.elements-id 364068 en
pubs.record-created-at-source-date 2012-11-22 en


Files in this item

Find Full text

This item appears in the following Collection(s)

Show simple item record

Share

Search ResearchSpace


Browse

Statistics